The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Looking for words of support


#1

Hi all again,

I am writing you again because I could not sleep last night.
So this is my story. I started feeling the dizziness/rocking sensation one day when I was pumping (around 4 months post partum).
I thought it was because I was dehydrated or had not eaten enough. But then the rocking sensation became more frequent. I was also feeling really fatigued, and one day as I was putting my baby to sleep I felt completely exhausted and like “out of my body”. I thought it could be iron, vitamin d, etc. But no, all tests came normal. I started loosing weight because I lost my appetite, and also started to not being happy. So I thought, oh well, post partum depression. I got diagnosed with pp depression/ anxiety and tried zoloft for three days but feel horribly, and did not continue. Then I thought I will work this out, will sleep better, etc. Got the flu, then my period, then a horrible ear infection, and I was bounded to a couch feeling so lack of energy and nauseated with a horrible headache. I restarted the zoloft but have only been on 25 mg for 5 weeks because I am very afraid of the side effects, which I had a million. In the mean time I had ENT, VNG, EEG, MRI, MRA. All normal. Neurologist diagnosed me with VM. She is suggesting I take venlafaxine. I decided I would stay with zoloft and do VRT and life style changes, and supplements.
But after spending time yesterday reading all your experiences, nobody has really improved without meds. This thing is taking my soul away, besides the rockiness/head fullness, I am totally sad and anxious and mad that this happened to me. I am so sad I can’t enjoy my baby and my partner and my life.
I am beyond scared about taking venlafaxine, with zoloft I almost had a panic attack. I am also worry it won’t work and that I will have the horrible withdrawal experiences many have had.

The neurologist doesn’t recommend amytryptaline, but she says maybe nortriptaline would work for not for the rocking sensation.

Please, any words of support/ advise are appreciated. I need to make a decision soon. I can’t live like this or at least I need to do something about it.

Laura


#2

Laura, it will get better, but you have to commit to a bit of exploration of options. That should eventually bear fruit.

Why didn’t your neurologist recommend Amitriptyline? Nori is a good option but Ami is right at the top of the hit parade as per this evidence.. It gets a good hearing here too.

Also are you following a structured approach to going through the drug families? Look at Hain’s flowchart at the bottom of this page


#3

Thank you, James. She said because of the weight gain. But I really dont care about that at this point, plus I already lost a lot of weight the last four months. ;(


#4

Ah, yes, that’s an issue, and I did fall foul of that (and my wife keeps reminding me as I’m yet to lose what I gained!!). But it DID improve quality of life so much I didn’t care. I wouldn’t dismiss it on that basis alone. Nori is also a good option and very similar.

On the other hand, weight gain is almost an inevitability when you have a vestibular condition as you tend to be discouraged from moving around quite as much. You have to fight this and add exercise to your daily regime.


#5

Ask three doctors a question you get four opinions. They can drive you nuts. Doctors go by their experiences and knowledge which are both limited. If you want to try and medicine ask for it. Be aware of the side effects and go for it. I hope things improve for you quickly.


#6

Hahaha, so true!


#7

Dr. Timothy Hain is one of the top “dizzy experts” in the US and, as James mentioned, he has a flow chart that shows his logical approach to drug treatments. He, and everyone else, will admit that all of the drugs are given on a trial-and-error basis, as what works great for one person does nothing for another person.

I’m in a couple of the Facebook groups, too, and quite a few people there have seen Dr. Hain. He does favor venlaxafine and it must be because he sees good results with it in a majority of his patients who try it.

But what a lot of people do, if they’re prescribed the “XR” (extended release) version of venlaxafine (it’s called Effexor XR in the US) is to start with a very small dose and work their way up. The way they do this is called “microdosing.” I’ve never seen one of the Effexor XR capsules but apparently you can break a capsule open and inside are a lot of little beads. So people will break apart the capsule, count the number of beads inside, and then take a portion of the beads (say a third or a half of them) and save the rest of the beads for the next dose(s). Then they’re able to see whether that tiny dose causes any undesirable side effects and, if it doesn’t, they can eventually move up to the next dose. (People also do this when they’re trying to taper down to stop taking the drug.)

Also keep in mind that the dosages for these drugs, when prescribed for MAV, are generally lower than when they are prescribed for other conditions. So with any of them you’ll most likely be taking a relatively low dose.

From Dr. Hain’s flow chart, here are the four drugs in the antidepressant class that he recommends trying, with his suggested dosages:

venlaxafine XR, 37.5 mg or
desvenlaxafine, 50 mg or
nortriptyline, 10 to 50 mg or
amitryptyline, 10 to 50 mg

I personally started nortriptyline three months ago. I was worried about possible weight gain but I haven’t noticed that or an increase in appetite at all.


#8

Thank you, Ana. how is the medication working for you?


#9

It hasn’t solved my problem, but I didn’t have a firm diagnosis when I started taking it. It was more of a “let’s try this and see if it does anything” trial. By the way, the only side effect I’ve had was a dry mouth (which is also common with amitriptyline). Others here have said that the dry mouth gets better after about three months, and that seems to be what is happening to me, too.


#10

what were your symptoms/ problem?


#11

Episodic short, extreme bouts of vertigo. I think it’s vestibular paroxysmia and we’re testing that theory now with medication.


#12

I can’t offer a solution but wanted to let you know that I also have a young baby as well as this illness so I greatly sympathise. I’m awaiting hormonal treatment as I was cured during pregnancy and it came back when I stopped breastfeeding, maybe you could look down that route?


#13

Hi Louise, have you started hormonal contraception? I started effexor a couple of weeks ago, not sure if it will help or no… still rocking 24/7, although my mood is better.


#14

Hi,
I started the birth control pill and it helps a bit but my GP is refusing to refer me to gynaecology, which is what Neurology requested that they do, so I’m stuck now unfortunately. Are you seeing a neurologist?


#15

why is your GP refusing? what contraception are you using? I am seeing a neurologist. How bit is it helping?


#16

They want to try me on basic medication first. I’m on microgynon I think, it’s stabilising my hormones so I don’t get fluctuations throughout the month which make me more ill. I was cured when I was pregnant so it’s the next best thing


#17

Hi Louise, I hope you are feeling better. What are your symptoms? Mine are rocking 24/7 and head pressure/headache and ear fullness. The rocking is milder in the mornings, but gets crazy either in busy environments or at night, and gets better with movement.
My neurologist had a note that if the effexor does not work it might be worth trying contraception. I forgot to ask her about that last time I saw her.


#18

How r u now on Effexor?


#19

i am doing well, i still feel on a boat, mainly when i am sitting or in bed, but the rest is almost gone. I am taking 150mg.